Alert archive / West Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 39, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2017, 9:30 PM EDT for Wetzel County, West Virginia. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 9:30 PM EDT (01:30 UTC)
- Expired
- Jul 6, 2017, 3:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 108 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:58 PM EDT | FLASH FLOOD | Wileyville, WV | FLOODING ON ROUTE 7 BETWEEN NEW MARTINSVILLE AND HUNDRED |
| Jul 5, 11:46 PM EDT | FLASH FLOOD | Wileyville, WV | 3-4 FEET OF WATER ON ROADS. |
| Jul 5, 11:47 PM EDT | FLASH FLOOD | Wileyville, WV | SEVERAL FLOODED BASEMENTS IN WILEVILLE. |
| Jul 5, 11:47 PM EDT | FLASH FLOOD | Wileyville, WV | SEVERAL FLOODED BASEMENTS IN WILEYVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WGUS51 KPBZ 060130
FFWPBZ
WVC103-060530-
/O.NEW.KPBZ.FF.W.0039.170706T0130Z-170706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
930 PM EDT WED JUL 5 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Northern Wetzel County in northern West Virginia...
* Until 130 AM EDT.
* At 929 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three and one half inches of
rain have fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
New Martinsville, Sardis, Wileyville, Proctor, Earnshaw, Knob Fork
and Littleton.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3962 8092 3962 8089 3963 8088 3965 8087
3969 8086 3971 8083 3972 8083 3972 8047
3960 8045 3960 8048 3958 8048 3958 8049
$$
Fries6 follow-up statements
617
WGUS71 KPBZ 060233
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1033 PM EDT WED JUL 5 2017
WVC103-060530-
/O.CON.KPBZ.FF.W.0039.000000T0000Z-170706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel WV-
1033 PM EDT WED JUL 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
NORTHERN WETZEL COUNTY...
At 1033 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to four and one half inches of
rain have fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
New Martinsville, Sardis, Wileyville, Proctor, Earnshaw, Knob Fork
and Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3962 8092 3962 8089 3963 8088 3965 8087
3969 8086 3971 8083 3972 8083 3972 8047
3960 8045 3960 8048 3958 8048 3958 8049
$$
Fries264
WGUS71 KPBZ 060302
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1102 PM EDT WED JUL 5 2017
WVC103-060530-
/O.CON.KPBZ.FF.W.0039.000000T0000Z-170706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel WV-
1102 PM EDT WED JUL 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
NORTHERN WETZEL COUNTY...
At 1101 PM EDT, local law enforcement reported heavy rain due to a
thunderstorm on route 7 between New Martinsville and Hundred that
has flooded the roadway. Up to four inches of rain have fallen.
Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
New Martinsville, Sardis, Wileyville, Proctor, Earnshaw, Knob Fork
and Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3962 8092 3962 8089 3963 8088 3965 8087
3969 8086 3971 8083 3972 8083 3972 8047
3960 8045 3960 8048 3958 8048 3958 8049
$$
Fries860
WGUS71 KPBZ 060409
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1209 AM EDT THU JUL 6 2017
WVC103-060530-
/O.CON.KPBZ.FF.W.0039.000000T0000Z-170706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel WV-
1209 AM EDT THU JUL 6 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
NORTHERN WETZEL COUNTY...
At 1205 AM EDT, light rain continues across the warning area. Radar-
estimated rain totals of up to 4.5 inches have been observed in the
warning area. Several feet of water was reported on roads in
Wileyville, and locations on Route 7 between New Martinsville and
Hundred were also experiencing flooding.
Some locations that will experience flooding include...
New Martinsville, Sardis, Wileyville, Proctor, Earnshaw, Knob Fork
and Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Remember...Turn Around, Don't Drown!
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3962 8092 3962 8089 3963 8088 3965 8087
3969 8086 3971 8083 3972 8083 3972 8047
3960 8045 3960 8048 3958 8048 3958 8049
$$
CL147
WGUS51 KPBZ 060457
FFWPBZ
WVC103-060730-
/O.EXT.KPBZ.FF.W.0039.000000T0000Z-170706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1257 AM EDT THU JUL 6 2017
The National Weather Service in Pittsburgh has extended the
* Flash Flood Warning for...
Northern Wetzel County in northern West Virginia...
* Until 330 AM EDT.
* At 1254 AM EDT, radar indicated light rain continuing across the
warning area. The continued rainfall is likely allowing for only
slow improvement in the flooding situation, thus the Flash Flood
Warning has been extended. Radar-estimated rain totals of up to
4.5 inches have been observed.
* Some locations that will experience flooding include...
New Martinsville, Sardis, Wileyville, Proctor, Earnshaw, Knob Fork
and Littleton.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3962 8092 3962 8089 3963 8088 3965 8087
3969 8086 3971 8083 3972 8083 3972 8047
3960 8045 3960 8048 3958 8048 3958 8049
$$
CL849
WGUS71 KPBZ 060641
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
241 AM EDT THU JUL 6 2017
WVC103-060730-
/O.CON.KPBZ.FF.W.0039.000000T0000Z-170706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel WV-
241 AM EDT THU JUL 6 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
NORTHERN WETZEL COUNTY...
At 239 AM EDT, spotty very light rain continued over the warning
area. County officials report that water still covers the road on
Route 7 near Turkey Run.
Some locations that will experience flooding include...
New Martinsville, Sardis, Wileyville, Proctor, Earnshaw, Knob Fork
and Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3962 8092 3962 8089 3963 8088 3965 8087
3969 8086 3971 8083 3972 8083 3972 8047
3960 8045 3960 8048 3958 8048 3958 8049
$$
CL949
WGUS71 KPBZ 060722
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
322 AM EDT THU JUL 6 2017
WVC103-060731-
/O.EXP.KPBZ.FF.W.0039.000000T0000Z-170706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel WV-
322 AM EDT THU JUL 6 2017
...THE FLASH FLOOD WARNING FOR NORTHERN WETZEL COUNTY WILL EXPIRE AT
330 AM EDT...
Rain has ended across the warning area, and life-threatening
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3962 8092 3962 8089 3963 8088 3965 8087
3969 8086 3971 8083 3972 8083 3972 8047
3960 8045 3960 8048 3958 8048 3958 8049
$$
CLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 8:39 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 5, 8:39 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 839 PM EDT Wed Jul 5 2017 .SYNOPSIS... Rain chances increase tonight into Thursday as a low pressure system approaches from the west. A cold front Friday will bring more rain, but cooler and fresher air by the weekend. Dry conditions expected for the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Scattered slow-moving showers and thunderstorms are creeping westward, resulting from a widespread earlier outflow boundary. Additional outflow boundaries will continue to sporadically develop additional showers/thunderstorms through around midnight, loss of instability leads to dwindling coverage. Due to weak flow aloft, stronger storms could result in localized heavy rain, helped by high PWAT values. The chance for isolated showers will linger through the night, particularly south where deeper moisture and lift resides. Above-normal lows are expected due to higher humidity levels. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Rain chances increase through the day Thursday as a deep upper low pressure system approaches from the west. Still some model differences in the timing and location of the heaviest rainfall, but the broad consensus is that areas south of Pittsburgh stand to see a 1-2" of rain with some locally higher amounts possible. The signal for heavy rainfall is further bolstered by model soundings showing slow cell movement, deep cloud depth, and high PWATs. With this in mind, WPC has our southern counties outlined in a slight risk of excessive rainfall. This seems prudent as the threat appears more of a flash flood threat than river flood threat at this time. The HWO has been highlighted accordingly. Thursday's system shifts east by sunrise Friday, leaving a brief lull in precipitation. Quickly on it's heels, however, is a cold front that will sweep through Friday afternoon/evening. Increased deep layer shear should better balance the moderate instability expected. The result is at least a chance of strong to severe thunderstorms Friday evening. With this in mind, SPC has the entire area in a Marginal Risk of severe storms. The cold front will provide some relief in the form of cooler temperatures and lower dewpoints heading into the weekend. Temperatures until then will remain near or above average with muggy conditions. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Some showers may linger on Saturday in northwest flow and one final shortwave behind the boundary. A troughing pattern will remain over the Great Lakes and northeast U.S. for Sunday and Monday, before lifting out Tuesday. Currently a dry forecast continues for Sunday and Monday, but the ECMWF has been wavering a bit on this, suggesting a disturbance may dip far enough south to bring precipitation. Temperatures will run a bit below normal during the weekend, before rebounding to climatology early next week. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... Thunderstorms are developing along as westward moving outflow boundary this evening with fairly isolated coverage outside of N WV and LBE. Scattered showers and thunderstorms will continue behind this boundary through morning as more humid air engulfs the region. Showers and thunderstorms will develop on a more widespread fashion on Thursday, especially SE. Some restrictions will be possible with these as well as SE flow stratus in DUJ around morning. Fries .OUTLOOK... General restrictions are likely Thu and Fri with crossing low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 5, 8:31 AM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 831 AM EDT Wed Jul 5 2017 OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002- 061245- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong- Indiana-Washington-Westmoreland-Westmoreland Ridges-Hancock-Brooke- 831 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514- 061245- Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette- Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 831 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Slow-moving thunderstorms may produce locally heavy rainfall Thursday and Thursday evening, potentially resulting in isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 9:19 PM EDT, 11 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 919 PM EDT WED JUL 5 2017 PAZ020-021-029-060200- Beaver-Washington-Allegheny- 919 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTH CENTRAL WASHINGTON...SOUTHEASTERN BEAVER AND NORTHWESTERN ALLEGHENY COUNTIES... At 919 PM EDT, a strong thunderstorm was located over Sturgeon-Noblestown, or 8 miles south of Moon Township, moving north at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Pittsburgh... Mount Lebanon... Ross Township... McCandless Township... Moon Township... Franklin Park... Upper St. Clair... Scott Township... Robinson Township... Cecil-Bishop... Bellevue... Carnegie... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 22 and 41. Parkway North between mile markers 5 and 11. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4029 8012 4033 8035 4060 8034 4055 7999 TIME...MOT...LOC 0119Z 191DEG 8KT 4039 8022 Fries
Special weather statement, Jul 5, 9:21 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 921 PM EDT WED JUL 5 2017 PAZ021-029-060200- Washington-Allegheny- 921 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES... At 921 PM EDT, a strong thunderstorm was located near Wolfdale, or near Avella, moving north at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Washington... Avella... Cecil-Bishop... Wolfdale... McGovern... McDonald... Sturgeon-Noblestown... Burgettstown... Houston... Hickory... Taylorstown... West Middletown... This includes Interstate 70 in Pennsylvania between mile markers 10 and 17. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4011 8028 4015 8051 4043 8050 4037 8015 TIME...MOT...LOC 0121Z 191DEG 8KT 4021 8038 Fries
Special weather statement, Jul 5, 9:24 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 924 PM EDT WED JUL 5 2017 PAZ014-022-060215- Armstrong-Butler- 924 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT CENTRAL BUTLER AND NORTHWESTERN ARMSTRONG COUNTIES... At 924 PM EDT, a strong thunderstorm was located over Shanor-Northvue, or over Butler, moving northeast at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Butler... Homeacre-Lyndora... Shanor-Northvue... Meridian... Meadowood... Oak Hills... Prospect... Chicora... East Butler... Bruin... Petrolia... Karns City... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4079 7984 4086 8006 4115 7995 4103 7963 TIME...MOT...LOC 0124Z 205DEG 10KT 4089 7992 Fries
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:51 PM EDT | Areal Flood Advisory | PBZ | Marshall, Wetzel | 3 hr |
| Jul 6, 9:56 AM EDT | Flash Flood Watch | PBZ | Marion, Marshall, Monongalia, Preston, Tucker, Wetzel | 11 hr |
Nearby
Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.